Couldn't find what you looking for?

TRY OUR SEARCH!


I found out recently that I suffer from autoimmune hepatitis. I am prescribed a corticosteroid called prednisone. I’ll have to take high daily doses of it, and I’m very scared. My cousin takes it too and she keeps talking about the difficulties she experiences due to side effects. She later started using azathioprine in addition to prednisone, but her reactions to it are also very severe. Any positive experiences with treating autoimmune hepatitis?

Loading...


I realise how scared you must be - I felt exactly the same when I was diagnosed with autoimmune hepatitis. But you have to get used to that, since it is now your lifelong companion. Unfortunately, my experience coincides with your sister’s - I think that almost all possible side effects of prednisone and azathioprine hit me with all their strength. They appear usually after several years of using these medicaments and in my case the most prominent were the development of cataract and osteoporosis (I was 37 at the time my bones started to change, so I wasn’t really young, but the development of osteoporosis was undoubtedly triggered by my therapy and not by my ageing). In the course of seven years of therapy I gained almost 10 kg although I always take care of my diet since there is a history of heart attacks in my family. Other possible side effects, as I was told, are the loss of quality of your hair, the thinning of the skin, diabetes, high blood pressure... The list is far from final, but when compared to these symptoms, occasional nausea and loss of appetite are not worth mentioning. Good luck!
Reply

Loading...

I understand your fears as I was diagnosed with autoimmune hepatitis last year - I am 64 and have always been incredibly healthy until one day I started experiencing terrible pains in my joints, stool was white - long story short they determined it was my gall bladder which was severly irritated and was removed. In the process of removing it, the doc always took a biopsy of the liver to see if it had been affected. I went home that same day, told I would feel great and my yellow color would fade right away - 12 hours later back to the ER with my yellow color increasing, sick to stomach - 4 days of tests revealed autoimmune hepatitis. I too take Prednisone, started at a very high dosage and loved the energy burst, but now it is down to 7 mg plus the azathioprine 150mg. Lots of aches and pains in joints and can't take any anti inflammatories like Aleve or Ibuprophen which helped me through the day in the past. I have changed my diet, only cooking with cocoanut oil, and using EVO on salads, eating as many fresh vegies as possible, staying away from gluten (ugh) and NO ARTIFICIAL Sweetners, honey is the best sweetner. My doc said I could drink socially but choose not to drink but maybe one glass of wine a month. CoQ 10 has been suggested to me and I am taking it. Also, because I am taking Prednisone which eats away your calcium - I take 2500 mg of calcium a day - can't take it all at once as your body only is able to absorb 600mg at a time. I remain active and some days that is hard due to very prominent arthritis which is a side effect of this disease. I feel lucky to be alive and if it wasn't for my gall bladder we would not discovered it until too late and thank my higher power for Azathioprine which keeps us alive and our liver surviving. God Bless and good luck. Micki
Reply

Loading...